Mississippi, 2020

Hail and Damaging Winds in Mississippi, March 28 to 29, 2020

March 28 to 29, 2020 · NWS JAN · 13 events in 9 counties and zones

As a low pressure system slowly moved across the Midwest on March 28th, thunderstorms developed along a cold front as it moved into warm, moist air across the South. These storms reached western portions of Mississippi early in the evening and continued to move east across the state through early the next morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a low pressure system slowly moved across the Midwest on March 28th, thunderstorms developed along a cold front as it moved into warm, moist air across the South. These storms reached western portions of Mississippi early in the evening and continued to move east across the state through early the next morning. A few supercell thunderstorms produced hail up to the size of baseballs as well as scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 28, 4:35 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 28, 4:35 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
535 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR conditions are prevailing late this afternoon across the
region. However, this will change as a band of showers and
embedded thunderstorms tracks from west to east across the state.
This will impact sites starting around 01Z in the west through
09z/12z in the east. This will result in ceilings dropping into
the MVFR to IFR range, potentially lower in heavier downpours. Vis
will also be restricted. Each site should only see these
conditions briefly before a return to VFR flight categories occurs
following frontal passage. Winds will shift out of the west and
then north with sustained speeds around 5-9kts. VFR conditions
should prevail on Sunday. /28/

&&

.DISCUSSION...

Tonight and Sunday...High pressure will continue weakening over the
region, as a deepening closed low aloft lifts northeast from the
Central Plains towards the Great Lakes region overnight.  As a
surface low does likewise, it will drag a cold front east into and
through the forecast area this evening into Sunday morning. Chances
for showers and thunderstorms will increase west to east across the
CWA beginning late this afternoon, with the best rain chances
expected this evening into late tonight, and chances finally coming
to an end across southeast portions of the CWA late Sunday morning.

The potential for severe storms remains possible late this afternoon
into tonight as the front approaches and later moves through the
area overnight. Damaging winds of 60-70 mph, quarter size hail, and
tornadoes will be possible, especially over the northwest Delta
region where the better combination of forcing, instability, and
wind shear exists. There, a "Slight Risk" for severe storms resides
from late this afternoon into tonight.  Across much of the remainder
of the CWA, a "Marginal Risk" for isolated severe storms exists from
late this afternoon through tonight.  Damaging wind gusts and hail
up to the size of quarters are possible, and a tornado cannot be
ruled out.  As the front progresses further east through early
Sunday morning, the better forcing will reside north of the CWA and
instability will be waning.  As a result, storm intensity is
currently expected to be on the downtrend as the front moves into
East Central and Southeast Mississippi.

Sunday, winds will eventually become more northwesterly behind the
front as high pressure builds back into the region.  A return to
quiet weather is expected. Cooler drier conditions will exist during
the day under partly to mostly sunny skies. Highs will range from
the lower 70s to around 80s. /19/

Sunday night through Saturday...High pressure will continue from
Sunday night into Monday morning, but a fast-moving significant
shortwave trough expected to move across the Lower Mississippi
Valley region later Monday into Tuesday time frame. The wave
will induce a low pressure system, the center of which should move
roughly along the I-20 corridor bringing the warm sector into
southern portions of the forecast area.

Strong moisture transport should bring fairly widespread
convective precipitation along/north of the warm front with the
best low level theta-e advection and frontogenesis still expected
to focus over the Delta and into northern portions of the
ArkLaMiss region. Some threat for heavy rainfall could evolve in
this area and will monitor for eventual inclusion in the HWO.
In terms of severe weather, we have a slight/marginal risk for
portions of the area, and this is somewhat conditional given the
questionable quality of the low level airmass somewhat disjointed
setup with greater ascent and convective potential displaced to
the north of the suppressed, richer boundary layer moisture to the
south. In any case, there will be very strong wind shear that
result in an increasing severe threat if BL moisture quality is
greater than forecast. Also, forecast soundings do not suggest BL
stability would be enough to completely impede surface-based
severe weather.

In the wake of the early week storm system, expect a dry, quiet
stretch of weather to persist for the mid to late week as high
pressures returns. Temperatures should be near climatological
normal with highs getting into the mid-upper 60s/lower-mid 70s
while lows range from the mid 40s to lower 50s for the most part.
If skies manage to stay clear, low temperatures could be a bit
cooler than forecast, but guidance suggests there will be a
threat for thick cirrus to develop Wed night. Going into next
weekend, we could see the next shortwave trough bring increasing
rain chances to the ArkLaMiss. This system should be fairly
suppressed with not much chance for very impactful weather. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       59  79  58  75 /  86   9  21  37
Meridian      63  79  57  76 /  81  17  15  23
Vicksburg     58  76  59  73 /  92   6  23  54
Hattiesburg   66  80  61  79 /  63  18   9  20
Natchez       59  78  60  75 /  82   8  23  55
Greenville    55  72  56  69 / 100   1  26  62
Greenwood     57  74  57  71 / 100   4  25  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Mar 28, 2:37 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 PM CDT Sat Mar 28 2020

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-291100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

Severe thunderstorms are possible late this afternoon through
tonight. Some thunderstorms could produce damaging winds of 60 to
70 mph and quarter size hail.  Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Weak trees and limbs may break and fall due to sustained winds
around 20 mph and wind gusts up to 35 mph. High profile vehicles
could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

MSZ030>033-037>039-042>046-048>050-053-054-059-291100-
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Claiborne-
Copiah-Jefferson-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Isolated severe thunderstorms are possible late this afternoon
through tonight. Some storms could produce damaging wind gusts
and hail to the size of quarters.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

MSZ026>029-036-291100-
Grenada-Carroll-Montgomery-Webster-Holmes-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

Severe thunderstorms are possible late this afternoon through
tonight. Some thunderstorms could produce damaging winds of 60 to
70 mph and quarter size hail.  Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

LAZ016-023>026-MSZ047-060-291100-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Adams-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of northeast
Louisiana, southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms are possible late this afternoon
through tonight. Some storms could produce damaging wind gusts
and hail to the size of quarters.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Weak trees and limbs may break and fall due to sustained winds
around 20 mph and wind gusts up to 35 mph. High profile vehicles
could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

MSZ051-052-055>058-061>066-072>074-291100-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Sunday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 28, 5:39 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
639 PM CDT Sat Mar 28 2020

MSZ018-290030-
Bolivar MS-
639 PM CDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 730
PM CDT...

At 638 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Elaine to 7 miles
northeast of Lucca Landing to 7 miles north of Montrose. Movement was
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Gunnison around 655 PM CDT.
  Deeson around 700 PM CDT.
  Scott around 705 PM CDT.
  Benoit around 710 PM CDT.

Other locations impacted by these storms include Beulah, Duncan and
Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Arkansas...and northwestern Mississippi.

LAT...LON 3412 9066 3353 9104 3353 9122 3360 9113
      3362 9113 3370 9122 3366 9109 3368 9103
      3372 9106 3373 9115 3378 9099 3389 9105
      3393 9101 3397 9109 3396 9097 3403 9089
      3409 9087 3412 9095
TIME...MOT...LOC 2338Z 225DEG 50KT 3421 9086 3378 9112 3339 9145

TW

The radar

The Little Rock radar (KLZK), 161 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bolivar

When
March 28, 6:08 PM CST
Where
Bolivar County, 1.8 mi NW of Beulah
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.820, -91.020

Hail up to the size of quarters fell near the docks on the southern side of Rosedale.

Hail, Sunflower

When
March 28, 8:25 PM CST
Where
Sunflower County, 0.17 mi SSE of Parchman
Measured
1.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.918, -90.499

Hail slightly smaller than the size of golf balls fell at the Parchman State Penitentiary.

Hail, Scott

When
March 29, 12:20 AM CST to 12:23 AM CST
Where
Scott County, 4.17 mi NW of Lillian to 4.97 mi NNE of Lillian
Measured
1 in hail
Reported by
Social Media
Coordinates
32.550, -89.590

Hail up to the size of quarters fell near Lena. The storm continued to produce hail as it moved northeast into Leake County.

Hail, Leake

When
March 29, 12:23 AM CST to 12:34 AM CST
Where
Leake County, 2.01 mi SE of Lena to 2.01 mi SE of Madden
Measured
1.5 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
32.580, -89.525

A severe thunderstorm continued to produce hail as it moved northeast through Leake County. Hail up to the size of ping pong balls fell in Walnut Grove. The storm continued to produce hail as it moved into Neshoba County.

Thunderstorm Wind, Oktibbeha

When
March 29, 12:29 AM CST
Where
Oktibbeha County, 1.07 mi SSW of Patrick
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.465, -88.784

A tree was blown down onto a home along Lakewood Drive. The tree also took down a power line.

Hail, Winston

When
March 29, 12:34 AM CST
Where
Winston County, 1.87 mi WNW of Noxapater
Measured
1.25 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
33.010, -89.080

Hail covered the ground fell on the northwest side of Noxapater. The largest hailstones were just larger than the size of quarters.

Hail, Neshoba

When
March 29, 12:35 AM CST to 1:00 AM CST
Where
Neshoba County, 0.9 mi SW of Dowdville to 4.01 mi NE of Center
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
Social Media
Coordinates
32.670, -89.310

A severe thunderstorm continued to produce large hail up to the size of golf balls to baseballs as it moved northeast across Neshoba County. In many cases, hail covered the ground. On the southern side of the storm, hail up to the size of quarters fell in the Dixon and Sandtown communities. Golf ball size or larger hail occurred from the Neshoba County Fairgrounds through the northeast side of Philadelphia. Baseball sized hail occurred in Philadelphia.

Thunderstorm Wind, Neshoba

When
March 29, 12:45 AM CST
Where
Neshoba County, 1.5 mi SSW of Williamsville
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.730, -89.160

A few trees were blown down southwest of Philadelphia including one which fell onto a mobile home.

Thunderstorm Wind, Lowndes

When
March 29, 12:48 AM CST
Where
Lowndes County, 1.23 mi SE of Flynn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.517, -88.435

A tree was blown down in the area between Kroger and Walmart on the northwest side of Columbus.

Hail, Lowndes

When
March 29, 12:51 AM CST
Where
Lowndes County, 1.73 mi W of (Cbm)columbus Afb
Measured
1 in hail
Reported by
Social Media
Coordinates
33.650, -88.480

Hail up to the size of quarters fell along Barton Ferry Road near Columbus Air Force Base.

Hail, Lowndes

When
March 29, 12:54 AM CST
Where
Lowndes County, 0.45 mi SSE of Steens
Measured
1 in hail
Reported by
Public
Coordinates
33.564, -88.317

Hail up to the size of quarters fell in Steens.

Hail, Lowndes

When
March 29, 12:55 AM CST
Where
Lowndes County, 0.57 mi E of Caledonia
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.680, -88.320

Hail up to ping pong ball size fell in Caledonia.

Hail, Noxubee

When
March 29, 1:22 AM CST
Where
Noxubee County, 0.9 mi NE of Shuqualak
Measured
1.75 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
32.980, -88.570

Hail up to the size of golf balls fell in Shuqualak.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881251, 881260, 881415, 873714, 881787, 881790, 881416, 881417, 881813, 881814, 881815, 882251, 881839.